The most pervasive drug problem in America is not heroin, not crack, not crystal meth., not pot, not any of the illicit drugs.  Combined with the brutal nature of its addiction and the time and difficulty involved in withdrawing, a legal classification of drugs is by far the worst.  Given their legal status and widespread use, benzodiazepines are secretly taking away the lives of Americans and people in other western cultures as we increasingly turn to pills to heal us.  The elderly in particular are most easily victimized.  In fact, what is happening in nursing homes across this country is nothing short of torture, as we frequently turn our elderly parents into zombies, too often for the sake of the convenience of the health care system.

What are these drugs?  Benzodiazepines, or benzos for short, are tranquillizers that are prescribed for an untold number of symptoms.  You may know them by their individual names:  Ativan (Lorazepam), Xanax (Alprazolam), Klonopin (Clonazepam), and Valium (Diazepam) are some of the more well-known benzos.  There is a high probability that either you or a family member has been taking one or more of these medications for far too long. Pay attention to this story.  It could be you, and your plight may be far worse.

Once the author of Worse Than Heroin discovered that he was addicted to benzos, he began a nearly 1-year journey to drug freedom.  This journey was filled with a barrage of bizarre symptoms that ranged from annoying to brutal, many of which alone would bring the strongest person to his knees.  Suicide was a frequent companion.  There are many others out there who are suffering and who do not know what is wrong with them. 

The most typical path of a benzo victim is to begin a course of medication(s) to ease a symptom or two ranging from muscle inflammation to anxiety.  Initially, the drug works well.  But then, all too frequently, symptoms begin to return, and sometimes new symptoms join in.  The response?  Increase the dosage and/or add another medication, most frequently an antidepressant.  Things get better.  Then, once again, symptoms reappear, again with potentially brand new symptoms.  Increase the dosage, and add new meds.  The result: a drug cocktail that robs the individual of normality.  The problem:  benzos have a horribly perverse ability to paradoxically CAUSE the very symptoms they first eased.  It is a sign of addiction, an addiction so powerful that it can be nearly impossible to withdraw from, unless you know the correct method.  Yes, the medication can CAUSE the old symptoms to reappear as well as new ones.

What is to be done?  First, to understand the depth of this experience, read Worse Than Heroin.  Remember that the author’s experience is somewhere close to the median experience, with an equal number having a kinder taper (process of withdrawal) and a more horrific experience.  Then, take action.  If you or a loved one have been taking a benzo for more than 4 weeks, seek a doctor and with their consent withdraw slowly according to Dr. Heather Ashton’s protocol.  You may have to search for a physician who gets it.

Brutal anxiety, raging tinnitus, hyperacusis, severe vertigo, auditory hallucinations, and electric shocks were just some of the dozens of symptoms that the author experienced in withdrawal.  And it can be worse, far worse.  It is without a doubt, Worse Than Heroin.